West Virginia, 2009

Winter Storm and Winter Weather in West Virginia, February 2, 2009

February 2, 2009 · NWS LWX · 5 events in 5 counties and zones

A cold front pushed through West Virginia early in the day, providing northwest winds that lead to an upslope snow event during the afternoon.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front pushed through West Virginia early in the day, providing northwest winds that lead to an upslope snow event during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 2, 4:04 AM EST, 6 hours 56 minutes earlier.

Area forecast discussion, Feb 2, 4:04 AM EST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 AM EST MON FEB 2 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION TODAY...AND MOVE INTO THE
WESTERN ATLANTIC THIS EVENING...BRINGING A CHANCE OF LIGHT
PRECIPITATION. FOR MOST OF THE AREA...THIS PRECIPITATION WILL
START AS RAIN...BUT MAY CHANGE OVER TO A LITTLE SNOW AS COLDER AIR
IS DRAWN SOUTHEASTWARD. LOW PRESSURE WILL MOVE UP THE MID
ATLANTIC COAST LATE TONIGHT THROUGH TUESDAY NIGHT. THIS SYSTEM HAS
THE POTENTIAL TO BRING ADDITIONAL WINTRY PRECIPITATION TO THE
REGION. HIGH PRESSURE WILL BUILD OVER THE AREA FOR MID TO LATE
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WK CDFNT ACRS PTMC HIGHLANDS ATTM...XTNDG FM LOPRES IN SWRN QUE. VRY
LLT SUPPORT ALNG FRNTL ZN ATTM...W/ CAA RESIDING IN UPR OHVLY. THAT
SAME AREA IN RRQ OF UPR JET...AND HAS MODEST H7-5 F-VECTOR CNVGNC.
THEREFORE...ITS LOGICAL THAT RADAR COMPOSITE DEPICTS A SWATH OF PCPN
FM WRN PA THRU WRN TN. THE MAIN FCST CHALLENGE IN THE 1ST 24 HRS OF
THE FCST REVOLVES ARND THE EWD PROGRESS OF THE CDFNT...AND THE
AFORMENTIONED AREA OF PCPN.

IN THE BIGGER PICTURE...DIFFS IN THE SFC PRES FIELDS MINOR. ALL MDL
PROGS TAKE THE CDFNT THRU CWFA BY MID AFTN. HWVR...CAN/T SAY THE
SAME THING ABT ITS HNDLG OF THE MID-UPR LVL FEATURES. NAM QUITE DRY
/A FEW HNDTHS AT DCA/ WHILE GFS WET /ALMOST A THIRD OF AN INCH LIQ/.
SREF PLUMES SOMEWHERE IN BTWN /0.1-0.2 TENTHS/. SINCE SUPPORT WL BE
INT HE MID-UPR LVLS...AM APT TO GO ON THE LWR END OF THE ENVELOPE OF
SOLNS.

AN ADDTL CONCERN WL BE SFC TEMPS. YDA/S 50S TO NEAR 60F MAXT WONT
DSPT ON ITS OWN. LGT SLY FLOW HAS KEPT TEMPS UP...RELATIVELY
SPEAKING FOR ELY FEB...W/ 40F TEMPS COMMON AT 08Z E OF BLURDG...EVEN
W/ MOCLR SKIES. SINCE CAA DISPLACED FM SFC FNT...THINK MAXT ABV 50F
/WHICH IS MOS MEAN/ QUITE REASONABLE E OF BLURDG. THUS...IF PCPN
DOES MAKE IT INTO CWFA...IT WUD TAKE THE FORM OF RA...SAVE THE FAR
WRN RDGS. POPS WL REFLECT A BLEND OF PRVS FCST/12Z MET/12Z MAV/03Z
SREF...W/ HIEST NUMBERS IN THE AFTN. CONSIDERING SOLN SPREAD...AM
TAKING A MULTI-MDL APPROACH...BUT AM PLACING A BIT MORE CREDENCE IN
SREF. BASED ON PLACEMENT OF UPR JET AND MID LVL FORCING...HIEST POPS
WL BE W OF BLURDG...WHERE RASN MIX WL BE PSBL. APPLCHN SNW WL BE
KEPT AT AN INCH...BASED ON LWR QPF AND 10-1 RATIO...SINCE MAXT THERE
WL BE ARND FRZG...OR MAYBE A LTL ABV.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
ABV CONUNDRUM ONLY MAGNIFIES THIS EVNG. NAM/GFS BOTH TAKE AREA OF
FORCING ACRS REST OF CWFA. ALTHO QPF DIFFERS SIGNIFICANTLY...BOTH
SUGGEST ACCUM SNW...WHILE SFC TEMPS RANGE FM MID 30S-LWR 40S. DO
THINK THAT EVAP COOLING WL SEND TEMPS TO WET BULB RATHER QUICKLY...
BUT THE 15 DEG DEWPT DEPRESSION WL 1ST NEED TO BE OVERCOME. SO...
THERE/S THE LIKELIHOOD THAT PCPN FALLS AS EITHER A RASN MIX OR AS
MELTING SNW. EITHER WAY...SNW ACCUMS WUD BE GREATLY REDUCED. THUS...
DO NOT HV CONFIDENCE IN ANY HEADLINE WITH THIS PKG. THIS WUD BE 2ND
PD ANYWAY...AND HV OPTION OF 06Z/12Z GDNC TO REVIEW.

SINCE BAND OF FORCING PROCEEDS EWD ACRS REMAINDER OF CWFA...WL CARRY
LIKELY POPS W/ IT. /03Z SREF SUGGEST DAYSHIFT MAY WISH TO CONSIDER
CAT POPS ALNG I-95 CRRDR FOR ELY EVNG HRS./ WL SPREAD SNW EWD AS
WELL-- RASN TO CHO-DCA-BWI ARND 00Z...AND ACRS REST OF CWFA BTWN
03-06Z. ALL SNW STRETCHES FM SHD-JYO-APG 00Z...BLURDG-IAD-DMH BTWN
03-06Z. BEST CHC AT ADVY WUD BE WRNMOST CNTYS...SPCLY UPSLP...WHICH
WL KICK IN AFTR MIDNGT IN NW FLOW BHD DEPARTING WV. HV AN INCH OF
SNW IN GRIDS E OF APPLCHN RDGLN TO BLURDG...AS WELL AS ACRS NRN MD.

BY MIDNGT...MEAN LYR RH PUSHING E OF I-95. AS MNTND...INCRSD UPSLP
FLOW WL DVLP AT THAT TIME AS TEMPS DROP AOB FRZG ACRS ENTIRE CWFA.
WL REDUCE POPS GREATLY FOR THIS TIME FRAME...SPCLY FOR SHEN
VLY/BLURDG CNTYS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
STRONG LOW PRESSURE WILL BE MOVING UP THE MID ATLANTIC SEABOARD ON
TUESDAY...GIVING AREAS EAST OF I-95 A GLANCING BLOW. TEMPERATURE
PROFILES LOOK COLD ENOUGH FOR PTYPE TO BE ALL SNOW AREAWIDE BY
TUESDAY MORNING. MODELS ARE IN REASONABLE AGREEMENT THAT DRY AIR AT
850 MB WILL WORK UP FROM THE SOUTHWEST DURING THE DAY TUESDAY...
REDUCING THE RISK FOR SIGNIFICANT ACCUMULATIONS FOR MUCH OF THE
CWA. AS POWERFUL UPPER JET ACCELERATES SURFACE LOW TOWARD NEW
ENGLAND...MAIN CONCERN FOR ACCUMULATING SNOWS WILL BE CONFINED TO
THE HIGHER ELEVATIONS...PARTICULARLY OVER THE WESTERN FACES SLOPES
WHERE NORTHWEST UPSLOPE FLOW WILL HELP TO SQUEEZE SEVERAL INCHES
OF SNOW OUT OF SUFFICIENT LOW LEVEL MOISTURE. AT THIS POINT...FEEL
THAT TOTAL WILL REMAIN BELOW WINTER STORM WATCH CRITERIA. AS
TYPICAL WITH COASTAL LOWS...ANY DEVIATION FROM THE PROJECTED PATH
OF THE LOW WOULD CAUSE THE FORECAST TO CHANGE.

DEEPENING UPPER TROUGH WILL SLOWLY PUSH ACROSS THE EASTERN UNITED
STATES THROUGH MID WEEK...AND THIS WILL USHER IN COLDER TEMPERATURES
AND KEEP THE RISK FOR UPSLOPE SNOWS OVER THE HIGHLANDS TUESDAY NIGHT
AND WEDNESDAY.

HIGH PRESSURE WILL SLOWLY PUSH TO OUR SOUTH BY THURSDAY...CUTTING
OFF GREAT LAKES MOISTURE AND ENDING ANY REMAINING UPSLOPE SNOW
SHOWERS. SURFACE HIGH REMAINS OVER THE SOUTHEAST US THROUGH THE
WEEKEND...GIVING A MILD AND RELATIVELY MOIST SOUTHWARD FLOW. LAST
FEW GUIDANCE SUITES SUGGEST EXTENDED PERIOD OF ABOVE NORMAL
TEMPERATURES FRIDAY THROUGH MONDAY...WITH A SPRING-LIKE STORM SYSTEM
SETTING UP OVER THE PLAINS AND COLD AIR LOCKED TO OUR NORTH. HAVE
EDGED UP TEMPERATURES A BIT THROUGH THIS PERIOD...BUT FOR NOW
STICKING WITH MEX MOS...WHICH IS UNDERCUTTING SURFACE THE TEMPS
SUGGESTED BY GEFS MEAN 850 TEMPS.
&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
WK CFP ACRS TERMINALS THRU ABT 18Z. SLY WNDS PRIOR TO CDFNT WL
VEER NW/NLY BHD IT. VFR CONDS WL PREVAIL THRU MRNG. CLDS WL BE
INCRSG BHD CDFNT...MAINLY MID DECK. PCPN CHCS IMPV BY LT DAY. FOR
06Z TAFS...DID NOT INCL ANY FLGT RESTRICTIONS FOR 24 HR CYCLE...
XCPT FOR MVFR MRB LT. MAY RECONSIDER THAT FOR 12Z CYCLE. THE RISK
WUD BE MVFR VSBYS MORE THAN CIGS...BUT HV CONCERNS ABT TAKING
RESTRICTIONS AT ANY GIVEN FCST POINT FOR A LOW CONFIDENCE FCST.

CIG/VIS RESTRICTIONS LIKELY ON TUESDAY WITH SNOW IN AND AROUND AREA
TAF SITES. STORM SYSTEM WILL PUSH OFF TO THE NORTHEAST ON TUESDAY
NIGHT...WITH HIGH PRESSURE BUILDING IN ON WEDNESDAY. VFR CONDITIONS
WILL RETURN TUESDAY NIGHT AND SHOULD CONTINUE THROUGH THE WEEK.
NORTHWEST WINDS OF 15 TO 25 MPH ARE POSSIBLE TUESDAY AND WEDNESDAY
AT AREA AIRPORTS.
&&

.MARINE...
CDFNT APPCHG WATERS...AND WL CROSS DURIGN THE AFTN. DIR W/ VEER NW
W/ CFP. VRY WK CAA BHD FNT...SO SPDS AOB 10 KT DURING DAYTIME HRS.
CAA PICKS UP TNGT...ASSISTED BY CSTL LOPRES DVLPMNT. WL KEEP PRVSLY
ISSUED SCA BGNG TNGT.

WITH A STRONG LOW PRESSURE SYSTEM PASSING WELL EAST OF THE
WATERS...SMALL CRAFT CONDITIONS ARE LIKELY TO CONTINUE WEDNESDAY AND
POSSIBLY LINGER INTO THURSDAY AS STRONG NORTHWEST WINDS CONTINUE.
SNOW SHOWERS SHOULD MOVE NORTHEAST OF THE WATERS TUESDAY
NIGHT...WITH HIGH PRESSURE BUILDING IN WEDNESDAY AND THURSDAY.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 7 PM EST
     TUESDAY FOR ANZ530>537.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...SBK
AVIATION...HTS/SBK
MARINE...HTS/SBK
Hazardous weather outlook, Feb 2, 10:51 AM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1051 AM EST MON FEB 2 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1051 AM EST MON FEB 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE TIDAL POTOMAC
RIVER AND MARYLAND PORTION OF THE CHESAPEAKE BAY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM WILL BE MOVING UP THE MID ATLANTIC SEABOARD ON
TUESDAY...PROVIDING THE POTENTIAL FOR SNOWFALL MAINLY EAST OF THE
INTERSTATE 95 CORRIDOR. ACCUMULATING SNOWFALL REMAINS
POSSIBLE...ESPECIALLY AROUND METRO BALTIMORE. AS TYPICAL WITH
COASTAL LOWS...ANY DEVIATION FROM THE PROJECTED PATH OF THE LOW
WOULD CAUSE THE FORECAST TO CHANGE.

IN THE WAKE OF THIS LOW...SMALL CRAFT ADVISORIES CONTINUE THROUGH
TUESDAY...AND LIKELY WILL NEED TO BE EXTENDED THROUGH THURSDAY.
GALE WARNINGS WILL BE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1051 AM EST MON FEB 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY HAS BEEN ISSUED FOR THE WESTERN FACING SLOPES OF
THE ALLEGHENY AND POTOMAC HIGHLANDS THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM WILL BE MOVING UP THE MID ATLANTIC SEABOARD ON
TUESDAY...PROVIDING THE POTENTIAL FOR SNOWFALL. ACCUMULATING SNOWFALL
REMAINS POSSIBLE...ESPECIALLY ACROSS NORTHERN MARYLAND. AS TYPICAL
WITH COASTAL LOWS...ANY DEVIATION FROM THE PROJECTED PATH OF THE
LOW WOULD CAUSE THE FORECAST TO CHANGE.

NUMEROUS UPSLOPE SNOW SHOWERS CONTINUE THROUGH WEDNESDAY...WHICH
MAY NECESSITATE SNOW ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. REPORTS OF
SNOWFALL WOULD BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Pendleton

When
February 2, 11:00 AM EST to 8:00 PM EST
Where
Pendleton forecast zone
Reported by
Public

Several reports from across the county were received of snow accumulation ranging from 4 to 6.

Winter Weather, Western Grant

When
February 2, 11:00 AM EST to 7:00 PM EST
Where
Western Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Reports of 2.3 and 2.0 snow accumulation were received from Bayard and Mount Storm, respectiviely.

Winter Weather, Eastern Mineral

When
February 2, 12:00 PM EST to 7:00 PM EST
Where
Eastern Mineral forecast zone
Reported by
Public
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

A report was received from extreme eastern Mineral County of 4.5 of snow.

Winter Weather, Hampshire

When
February 2, 12:00 PM EST to 9:00 PM EST
Where
Hampshire forecast zone
Reported by
Public
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Several reports were received of snow accumulation ranging from 2 to 4.5 throughout the county.

Winter Weather, Hardy

When
February 2, 12:00 PM EST to 10:00 PM EST
Where
Hardy forecast zone
Reported by
Public
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Several reports from the county were received of snow totals ranging from 2 to 4.5.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149832, 149833, 149829, 149830, 149831.